Kentucky, 2018

Winter Weather in Kentucky, March 20 to 21, 2018

March 20 to 21, 2018 · NWS PAH · 8 events in 8 counties and zones

A large, slow-moving low in the upper levels of the atmosphere caused snow to linger across the Pennyrile region of western Kentucky through much of the night. The upper-level low drifted east across the Ohio Valley.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large, slow-moving low in the upper levels of the atmosphere caused snow to linger across the Pennyrile region of western Kentucky through much of the night. The upper-level low drifted east across the Ohio Valley. Snowfall amounts were generally from 1 to 2 inches along and east of a line from Henderson to Madisonville and Hopkinsville. Most of the snow accumulated on grassy areas. Paved surfaces were generally warm enough to melt the snow, however some icy spots developed as temperatures fell below freezing early on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 20, 1:35 PM CST, 25 minutes earlier.

Area forecast discussion, Mar 20, 1:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
235 PM CDT Tue Mar 20 2018

.SHORT TERM...(Tonight through Friday)
Issued at 226 PM CDT Tue Mar 20 2018

Cyclone energy induced rain/snow mix this pm is allowing falling
(frozen) pcpn to mostly melt this pm, so minimal impacts are
occurring. This should remain the case during these daylight
hours, with temperatures above freezing, and dew point depressions
ranging upwards to 10F in some spots in our north.

After nightfall, concern grows with cooling blayer temps, however,
best mean rh profile and energy works east. Drier air working
down the column shuts off the big flake potential as well. Will
continue with the Pop and the associated SPS for potential
minor impacts, but stay shy of accumulations/headlines. This
strategy has worked well thus far, and think it will into the
evening too.

Tmrw looks improving, but the continued back side of the cyclone
input flow leans us toward a slightly more pessimistic sky
forecast than numerical guidance would suggest. We've slightly
massaged (within the collab pic) the forecast sky and temps to
account for that consideration.

Thursday-Thursday night sees our next development/system to bring
Pops. The builder input temps are warmer, so any freezing/frozen
chances are now north and east of the FA. As such, chance showers
prevails to end the work week.

.LONG TERM...(Friday through Monday)
Issued at 312 AM CDT Tue Mar 20 2018

The long term period begins with above average confidence owing to
relatively good model agreement. However, confidence drops off over
the weekend into early next week with greater model variability.

An unsettled pattern will prevail from late this week into early
next week with multiple chances for showers. The period will start
with an upper level ridge centered over the Plains flanked by
troughs in the east and west. The ridge will translate eastward
through the weekend, placing the forecast area in southwest flow
early next week.

The first chance for showers arrives late Friday, Friday night, and
Saturday as energy over the Intermountain West tops the Plains ridge
and streams eastward into the Ohio Valley. At the surface, low
pressure over western Kansas late Friday is forecast to weaken as it
slides east along a baroclinic zone into the immediate forecast area
by Saturday evening. Rainfall amounts during this period are
forecast in the one quarter to one half inch range, with the higher
totals north of the front in closer proximity to Interstate 64.

By Sunday, the front is forecast to stall out south of the region.
Another low pressure system is forecast to develop over the Central
Plains and eventually lift the front north across the area as the
low moves northeast towards the Great Lakes. This will eventually
result in our next chance of precipitation, but how quickly all of
this transpires is unclear at this time. Both the ECMWF and GEM keep
dry conditions in place from Sunday through Monday evening with a
strong upper level ridge in place over the Southeast. Meanwhile, the
GFS is quicker to shift the ridge to the east and brings potentially
heavy precipitation into the area by Monday. Both the ECMWF and GEM
delay that potentially heavy precipitation until mid week. Given the
uncertainty, will stay close to the initialized model blend, which
keeps rain chances generally at or below 50 percent Sunday night and
Monday.

A look at temperature guidance reveals a spread of as much as 15 to
20 degrees between the 00Z GFS and ECMWF MOS guidance late in the
weekend and early next week. The current forecast relies heavily on
a model blend, which smooths out the extremes from the individual
models.

&&

.AVIATION...
Issued at 226 PM CDT Tue Mar 20 2018

Showery pcpn under restricted MVFR and at times, IFR cigs will
prevail thru much of the pm, and into the evening hours,
particularly east. This includes the chance of frozen pcpn, but
impacts are minimal with surface temps remaining above freezing.
Clouds may improve to VFR with time, mainly during the second half
of the forecast time, but cigs will linger thru the entirety of
the package.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Mar 20, 3:03 AM CST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
403 AM CDT Tue Mar 20 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
403 AM CDT Tue Mar 20 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Some wet snow may mix with light rain, mainly today. However,
surface temperatures will remain above freezing, and travel
impacts should be minimal. There could be some reduced
visibilities and/or slushy spots if the snow were to come down
hard enough at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 20, 1:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
225 PM CDT Tue Mar 20 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ002>022-MOZ076-086-087-
111-112-210900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-SCOTT-
MISSISSIPPI-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, CLINTON, BARDWELL, WICKLIFFE, PADUCAH,
MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ,
PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, SIKESTON, AND CHARLESTON
225 PM CDT Tue Mar 20 2018

...Some wet light snows could still occur, mainly late this
afternoon and into the early evening hours...

Light rain will continue to mix with and at times transition over
to wet snow this afternoon, mainly along and east of the
Mississippi River. However, surface temperatures will remain
above freezing and much of the snow that falls during these
remaining daylight hours will continue to melt. Therefore, travel
impacts should be minimal. However, if the snow were to come down
hard enough from time to time, visibilities could be lowered, and
slushy spots could develop. This will be especially the case
after nightfall. The snow is still forecast to move off to the
east this evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Christian

When
March 20, 2:00 PM CST to 11:45 PM CST
Where
Christian forecast zone
Reported by
Public
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Winter Weather, Todd

When
March 20, 2:00 PM CST to 11:45 PM CST
Where
Todd forecast zone
Reported by
Public
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Winter Weather, Daviess

When
March 20, 2:00 PM CST to March 21, 3:00 AM CST
Where
Daviess forecast zone
Reported by
Public
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
March 20, 2:00 PM CST to March 21, 3:00 AM CST
Where
Henderson forecast zone
Reported by
Broadcast Media
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Winter Weather, Hopkins

When
March 20, 2:00 PM CST to March 21, 3:00 AM CST
Where
Hopkins forecast zone
Reported by
Broadcast Media
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Weather, Muhlenberg

When
March 20, 2:00 PM CST to March 21, 3:00 AM CST
Where
Muhlenberg forecast zone
Reported by
Broadcast Media
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Weather, McLean

When
March 20, 2:00 PM CST to March 21, 3:00 AM CST
Where
McLean forecast zone
Reported by
Broadcast Media
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Winter Weather, Webster

When
March 20, 2:00 PM CST to March 21, 3:00 AM CST
Where
Webster forecast zone
Reported by
Broadcast Media
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740115, 740116, 740117, 740118, 740119, 740120, 740121, 740122.